Cutaneous photosensitivity induced by paclitaxel and trastuzumab therapy associated with aberrations in the biosynthesis of porphyrins. Academic Article uri icon

abstract

  • Background: Paclitaxel and trastuzumab are new treatments for patients with metastatic breast cancer. Case report: We describe here a 40‐year‐old female patient with metastatic breast cancer who developed a photosensitive rash 1 month after initiation of paclitaxel and trastuzumab therapy. The eruption appeared on the dorsal aspect of her hands, forearms, legs and face and consisted of erythema, edema and vesicles, and was associated with distal onycholysis. Aberrations in various parameters of the metabolism of porphyrins were observed in urine and erythrocytes. Sun avoidance and withdrawal of paclitaxel was followed by resolution of the rash and a return to the normal pattern of porphyrins biosynthesis. Conclusion: The combination of paclitaxel and trastuzumab treatment and sun exposure may induce a photosensitive reaction, associated with changes in various parameters of porphyrins biosynthesis.

publication date

  • January 1, 2005